Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. Serotonin syndrome can occur when you increase the dose of such a drug or add a new drug to your regimen. Certain illicit drugs and dietary supplements are also associated with serotonin syndrome.
Serotonin is a chemical your body produces that's needed for your nerve cells and brain to function. But too much serotonin causes symptoms that can range from mild — shivering and diarrhea — to severe — muscle rigidity, fever and seizures. Severe serotonin syndrome can be fatal if not treated.
Milder forms of serotonin syndrome may go away within a day of stopping the medications causing symptoms and, sometimes, taking drugs that block serotonin.
Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Signs and symptoms include:
Severe serotonin syndrome can be life-threatening. Signs and symptoms include:
When to see a doctor
Excessive accumulation of serotonin in your body creates the symptoms of serotonin syndrome. Under normal circumstances, nerve cells in your brain and spinal cord (central nervous system) produce serotonin that helps regulate your attention, behavior and body temperature. Other nerve cells in your body, primarily in your intestines, also produce serotonin. In these other areas, serotonin plays a role in regulating your digestive process, blood flow and breathing.
Although it's possible that taking just one drug that increases serotonin levels can cause serotonin syndrome in susceptible individuals, it occurs most often when you combine certain medications. For example, serotonin syndrome may occur if you take an antidepressant with a migraine medication. A common cause of serotonin syndrome is intentional overdose of antidepressant medications.
A number of over-the-counter and prescription drugs may be associated with serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also may be associated with the condition. These drugs and supplements include:
Some people are more susceptible to the drugs and supplements that cause serotonin syndrome than are others, but the condition can occur in anyone.
You're at increased risk of serotonin syndrome if:
Serotonin syndrome generally doesn't cause any problems once serotonin levels are back to normal. But if left untreated, severe serotonin syndrome can lead to unconsciousness and death.
Preparing for your appointment
Because serotonin syndrome can be a life-threatening condition, seek emergency treatment if you have worsening or severe symptoms.
If your symptoms aren't severe, you're likely to start by seeing your family doctor or a general practitioner. Here's some information to help you get ready for your appointment and to know what to expect from your doctor.
What you can do
Preparing a list of questions will help you make the most of your time with your doctor. For symptoms you think may be caused by serotonin syndrome, some basic questions to ask your doctor include:
Don't hesitate to ask your doctor any other questions you have.
What to expect from your doctor
Tests and diagnosis
No single test can confirm a serotonin syndrome diagnosis. Your doctor will diagnose the condition by ruling out other possibilities.
Your doctor will likely begin by asking about your medical history and any medications you're taking. To make sure your symptoms are caused by serotonin syndrome and not something else, your doctor may use tests to:
A number of conditions can cause symptoms similar to those of serotonin syndrome. Minor symptoms can be caused by numerous conditions. Causes of moderate and severe symptoms include:
Treatments and drugs
Treatment of serotonin syndrome depends on the severity of your symptoms.
Depending on your symptoms, you may receive the following treatments:
Milder forms of serotonin syndrome usually go away within 24 hours of stopping medications that increase serotonin, and by taking medications to block the effects of serotonin already in your system if they're needed. However, symptoms of serotonin syndrome caused by some antidepressants could take several weeks to go away completely. These medications remain in your system longer than do other medications that can cause serotonin syndrome.
Taking more than one serotonin-related medication may increase your risk of serotonin syndrome. This can be especially true if you're taking a serotonin reuptake inhibitor or a serotonin and norepinephrine reuptake inhibitor. Talk to your doctor about possible risks. Don't stop taking any such medications on your own. If your doctor prescribes a new medication, make sure he or she knows about all the other medications you're taking — especially if you receive prescriptions from more than one doctor.
If you and your doctor decide the benefits of combining certain serotonin-level-affecting drugs outweigh the risks, be alert to the possibility of serotonin syndrome.
Last Updated: 2011-02-08
© 1998-2015 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.
Terms and conditions of use